Texas, 2022

Lightning Strike in Texas, May 22, 2022

May 22, 2022 · NWS HGX · 1 event in 1 county or zone

A lightning strike caused a fire at an apartment complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lightning strike caused a fire at an apartment complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 21, 10:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 21, 10:45 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1145 PM CDT Sat May 21 2022

.AVIATION...

Expecting SHRA/TSRA line associated with the cold front that is just
N of CLL to UTS areas at 0430Z to work its way southward overnight and
interact with activity moving eastward from the Hill Country while SHRAs
develop between this activity and the coast. MVFR/IFR ceilings and reduced
visibilities can be expected. Might get some strong wind gusts if any
of the storms can become severe. Winds will be shifting to the N and
NE behind the front. As the day progresses on Sunday, currently anticipate
improving/lifting ceilings and decreasing SHRA/TSRA coverage. VFR heading
into Sunday evening.

42

&&

PREV DISCUSSION... /ISSUED 338 PM CDT Sat May 21 2022/

SHORT TERM [Through Sunday Night]...
Beginning to see some convective initiation to our nw in advance
of a frontal boundary. Expect shra/tstm coverage to fill in along
the front as it approaches northern parts of the CWA in the late
evening hours and eventually toward the coast around sunrise. Not
much in the way of shear, but there will be a threat of some
isolated severe storms with wind/hail the primary threat. At this
time, locations generally north of a Brenham-Trinity line will
see the better chances for any severe wx. Further south, capping
should mostly hold into the evening, then we'll lose daytime
heating and some instability...so would anticipate that overall
intensity should begin to wane.

That said, things could eventually be run on the mesoscale. For
example, a cold pool developing behind the precip slightly
speeding the boundary up, etc, etc. Several of the 12z HREF
members showed something like this being a possibility later
tonight...with a cold pool/meso-high developing across extreme
east Tx and northern La and a healthy line of precip trekking
southward along the Sabine then eventually southwest toward the
metro area and upper Tx coastal waters in the 2-8am timeframe.
Latest HRRR runs have trended a bit different. Tx Tech WRF, on the
other hand, has been consistent showing little in the way of
meaningful precip across southern parts of the region until maybe
Sunday afternoon where the front stalls near the coast. So...a lot
of writing to say that overall fcst confidence in regards to how
things exactly evolve late tonight isn't exactly very high.

With a lack of upper support for a continued swd push, expect the
front/wind shift to eventually stall somewhere near the coast.
Coastal areas might just see winds back to a e/ne direction in
association with some weak coastal troughing. Regardless of the
finer details, we'll welcome the increased cloud cover Sunday,
chances of scattered precip, and a lower daytime temps.

Surface high pressure slides off to the east and the front/boundary
should begin lifting back north late Sunday night & Monday.
Deeper plume of moisture will follow so rain chances continue into
next week... 47

LONG TERM [Monday Through Saturday]...
An active weather pattern is expected to continue through mid week.
First, the weekend cold front that is to stall over the Gulf coastal
waters will move northward, back inland as a warm front during the
day Monday while a few weak shortwaves rounding the base of an upper
level trough situated over the Great and Southern Plains, move
overhead. Though there is a slight chance some capping may be
present on Monday, it does not seem strong enough to be able to
suppress our chances of rain at the moment, especially along the
northern and western sectors of Southeast TX where the greatest
instability and moisture lies. Tuesday into Wednesday, a series of
stronger upper level shortwaves will move over TX as the upper level
trough progresses eastward over Central/North Central CONUS. A cold
front will make its way into Southeast TX sometime Wednesday
afternoon/evening. Persistent onshore flow will give us plenty of
moisture to play with (PWs of 1.5 to 1.9 inches) and with sufficient
instability in place, showers and thunderstorms are most likely going
to develop ahead and along the front. The front is expected to move
into the Gulf waters Wednesday night, bringing northerly winds and
slightly cooler/drier airmass across the region. High pressure will
build across Southeast TX on Thursday, inhibiting rain chances and
resulting in light variable winds through Friday morning. Winds will
turn southeasterly Friday night into Saturday and gradually increase
low level moisture.

As for temperatures, Monday's highs will be mostly in the mid to
upper 80s and cool down into the low to mid 80s on Tuesday. The
highs on Wednesday are forecast to increase back into the upper 80s
(mainly along the central and southern portions) but will ultimately
depend on the timing of the front. If it arrives sooner than what is
currently forecasted, then those locations will experience highs
closer to the low to mid 80s. With the intrusion on drier/cooler air
in the wake of the front, highs on Thursday will likely be in the
low to mid 80s (slightly higher along the southern counties and
coasts) and the lows will drop into the low to mid 60s Thursday
night. Expect a gradual warming trend thereafter, as onshore flow
returns.

24

MARINE...
Small Craft Advisory has been extended through 5 PM this afternoon
across Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM and Waters from Freeport to Matagorda Ship Channel TX from 20
to 60 NM due to elevated seas. Conditions will improve this evening
into the overnight hours, however, hi-res models are indicating
another round of strong showers and thunderstorms just ahead and
along a cold front Sunday morning. These storms may be accompanied
by strong gusty winds with speeds up to gale force possible and
could result in higher seas as well. The front is expected to stall
along the coastal Gulf waters Sunday, continuing the chance for
showers and thunderstorms throughout the day. Expect east northeast
winds Sunday. Light to moderate onshore flow will return Monday as
the front moves back inland. A series of upper level disturbances
will move overhead through mid week, resulting in periods of showers
and thunderstorms across the bays and Gulf waters. The next cold
front is progged to move into the coastal waters sometime late
Wednesday night or Thursday morning. Expect north northeasterly
winds in the wake of the front.

For the beachgoers, high risk of strong rip currents will continue
throughout the weekend for the Gulf facing beaches. It is recommended
to practice beach safety and swim near a lifeguard.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      65  82  69  85  71 /  60  40  20  50  60
Houston (IAH)              73  85  72  86  73 /  60  60  20  40  50
Galveston (GLS)            78  86  78  87  79 /  60  70  30  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Sunday evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...NONE.
&&

In the hours before

Special weather statement, May 21, 9:09 PM CST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1009 PM CDT Sat May 21 2022

TXZ163-176-220400-
Madison TX-Houston TX-
1009 PM CDT Sat May 21 2022

...A line of strong thunderstorms will produce strong wind gusts
across portions of northeastern Grimes, northeastern Brazos,
southwestern Houston, Madison and northwestern Walker Counties
through 1100 PM CDT...

At 1009 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Austonio to 9 miles
northwest of Madisonville to 12 miles east of Franklin. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madisonville, Austonio, Lovelady and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3118 9532 3091 9572 3086 9583 3083 9617
      3086 9618 3091 9621 3094 9620 3096 9624
      3109 9598 3109 9577 3114 9577 3116 9573
      3121 9575 3123 9573 3127 9573 3130 9570
      3129 9567 3134 9566
TIME...MOT...LOC 0309Z 311DEG 16KT 3127 9568 3104 9602 3102 9628

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, May 21, 10:02 PM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1102 PM CDT Sat May 21 2022

TXZ163-164-176>179-196-198-199-220445-
San Jacinto TX-Madison TX-Walker TX-Brazos TX-Grimes TX-Polk TX-
Montgomery TX-Houston TX-Trinity TX-
1102 PM CDT Sat May 21 2022

...A line of strong thunderstorms will produce strong wind gusts
across portions of Trinity, northern Grimes, northeastern Brazos,
northwestern Montgomery, northwestern San Jacinto, central Houston,
Madison, northern Polk and Walker Counties through 1145 PM CDT...

At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hudson to 11 miles west of Trinity to near
Wixon Valley. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northeastern College Station, northeastern Bryan, Huntsville,
Madisonville, Apple Springs, Trinity, Onalaska, Corrigan, Groveton,
Point Blank, Lovelady, Riverside, Bedias, Kurten, Wixon Valley,
Sebastopol, Iola, Crabbs Prairie, Pennington and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 9496 3133 9490 3128 9488 3126 9490
      3123 9486 3115 9486 3107 9457 3071 9524
      3054 9620 3077 9644 3087 9639 3108 9570
      3136 9495
TIME...MOT...LOC 0401Z 309DEG 18KT 3132 9489 3095 9557 3081 9637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Cady
Special weather statement, May 22, 12:33 AM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
133 AM CDT Sun May 22 2022

TXZ195>198-210>212-226-235-220730-
Brazos TX-Washington TX-Waller TX-Grimes TX-Wharton TX-Burleson TX-
Colorado TX-Austin TX-Inland Jackson TX-
133 AM CDT Sun May 22 2022

...Strong thunderstorms will impact portions of Colorado, west
central Wharton, Austin, northwestern Jackson, southern Grimes,
southeastern Burleson, southeastern Brazos, Washington and
northwestern Waller Counties through 230 AM CDT...

At 131 AM CDT, Doppler radar was tracking showers and thunderstorms
along a line extending from near College Station to Mission Valley.
Movement was southeast at 30 to 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern College Station, Brenham, Navasota, Sealy, Hempstead,
Edna, Bellville, Columbus, Eagle Lake, Washington, Weimar, Pine
Island, Industry, Millican, Anderson, Cordele, Morales, Frelsburg,
Independence and New Ulm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief very heavy rainfall is also occurring with these storms and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
portions of south central and southeastern Texas.

&&

LAT...LON 2934 9656 2958 9679 2958 9683 2980 9671
      2996 9657 3000 9660 3060 9626 3049 9583
      2881 9672 2886 9671 2892 9679 2902 9683
      2906 9694
TIME...MOT...LOC 0631Z 304DEG 33KT 3053 9629 2892 9719

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, May 22, 1:09 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
209 AM CDT Sun May 22 2022

TXZ164-177>179-198-199-212-213-220800-
San Jacinto TX-Walker TX-Waller TX-Grimes TX-Polk TX-
Inland Harris TX-Montgomery TX-Trinity TX-
209 AM CDT Sun May 22 2022

...Strong thunderstorms will impact portions of southwestern Trinity,
southeastern Grimes, Montgomery, San Jacinto, northeastern Waller,
central Polk, Walker and northwestern Harris Counties through 300 AM
CDT...

At 207 AM CDT, Doppler radar was tracking a cluster of training
strong thunderstorms along a line extending from 6 miles east of
Sebastopol to near Hockley. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph, pea size hail and locally heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conroe, Huntsville, Tomball, Willis, Livingston, Pinehurst, The
Woodlands, Spring, Hockley, Oak Ridge North, Waller, Panorama
Village, Shenandoah, Onalaska, Magnolia, Cut And Shoot, New Waverly,
Coldspring, Point Blank and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rainfall is also occurring with these training storms
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2990 9562 3003 9598 3087 9566 3094 9464
      3091 9463
TIME...MOT...LOC 0707Z 229DEG 15KT 3090 9514 2996 9586

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 22, 1:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
243 AM CDT Sun May 22 2022

TXZ197-210>213-226-227-235>237-335-336-436-220845-
Inland Brazoria TX-Coastal Matagorda TX-Waller TX-
Inland Matagorda TX-Matagorda Islands TX-Colorado TX-Washington TX-
Wharton TX-Coastal Jackson TX-Inland Harris TX-Fort Bend TX-
Austin TX-Inland Jackson TX-
243 AM CDT Sun May 22 2022

...Strong thunderstorms will impact portions of eastern Colorado,
Wharton, eastern Austin, Jackson, southeastern Washington, Fort Bend,
northwestern Brazoria, Matagorda, Waller and western Harris Counties
through 345 AM CDT...

At 242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waller to Edna. Movement was southeast at
35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sugar Land, Missouri City, Rosenberg, Stafford, Bay City, Bellaire,
West University Place, Katy, Richmond, El Campo, Wharton, Jersey
Village, Sealy, Hempstead, Prairie View, Edna, Palacios, Brookshire,
Hunters Creek Village and Bellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central and southeastern Texas.

&&

LAT...LON 2838 9638 2864 9656 2868 9653 2861 9648
      2865 9647 2868 9647 2860 9644 2857 9648
      2863 9637 2872 9641 2867 9657 2865 9656
      2902 9683 2923 9670 2933 9656 2939 9661
      3016 9615 2987 9526 2838 9618
TIME...MOT...LOC 0742Z 290DEG 28KT 3001 9594 2896 9663

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 22, 2:02 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
302 AM CDT Sun May 22 2022

TXZ211>213-226-227-237-238-313-337-220900-
Inland Brazoria TX-Waller TX-Coastal Harris TX-Wharton TX-
Inland Galveston TX-Inland Harris TX-Fort Bend TX-
Coastal Brazoria TX-Austin TX-
302 AM CDT Sun May 22 2022

...A strong thunderstorm will impact portions of northeastern
Wharton, southeastern Austin, west central Galveston, Fort Bend,
northeastern Brazoria, southeastern Waller and southern Harris
Counties through 400 AM CDT...

At 302 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cinco Ranch, or near Pecan Grove, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pasadena, Pearland, southwestern League City, Sugar Land, Missouri
City, Friendswood, Deer Park, Rosenberg, Alvin, Stafford, South
Houston, Bellaire, West University Place, Katy, Richmond, Galena
Park, Jacinto City, Webster, Manvel and Hunters Creek Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Texas.

&&

LAT...LON 2956 9607 2991 9585 2972 9506 2922 9527
TIME...MOT...LOC 0802Z 303DEG 39KT 2969 9577

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
May 22, 3:00 AM CST
Where
Harris County, 0.46 mi ENE of West Park
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.683, -95.563

A lightning strike started a fire at an apartment complex.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015444.